Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2016, 10:29 PM CDT for Ector County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 10:29 PM CDT (03:29 UTC)
- Expired
- May 31, 2016, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951
WUUS54 KMAF 010329
SVRMAF
TXC135-010415-
/O.NEW.KMAF.SV.W.0147.160601T0329Z-160601T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ECTOR COUNTY IN WESTERN TEXAS...
* UNTIL 1115 PM CDT
* AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST
ODESSA...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ODESSA...WEST ODESSA AND PENWELL.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 91 AND 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND .
&&
LAT...LON 3165 10279 3191 10265 3191 10242 3165 10238
TIME...MOT...LOC 0329Z 008DEG 16KT 3180 10255
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:01 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 31, 5:01 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
501 PM CDT TUE MAY 31 2016
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Active pattern over the next 24 hours as an upper trough
approaches along the U.S./Mexico border. A very unstable AMS
remains in place, but models differ significantly as where the
focus is for convection, likely as a result of multiple residual
boundaries in the area from previous convection. Otherwise, sfc
flow should back over the next 24 hours as a cold front moves
through the region. Models hint at a stratus deck w/the front, but
buffer soundings suggest MVFR cigs only at KCNM/KINK, w/all other
terminals staying VFR.
&&
.PREV DISCUSSION... /issued 220 PM CDT TUE MAY 31 2016/
DISCUSSION...
The forecast remains complicated as an unsettled pattern sticks
around through the end of this week. An upper low to our west will
continue to send disturbances our way as low level moisture
remains high across the area. As was the case yesterday,
convection is expected to form along leftover outflow boundaries
and across the higher terrain later today. Models have struggled
with placement of these storms over the past few days and today
should be no different. The most sunshine so far today has
occurred across the northern Permian Basin and this area appears
to be the most unstable. An outflow boundary across this area is
beginning to light up with convection as convective temperatures
are reached. Elsewhere, the atmosphere has been worked over from
this mornings convection, but still expect some destabilization to
occur with afternoon heating. Strong to severe storms will again
be possible today given moderate shear values near 35 kts and
strong instability. A splitting upper level jet will also lead to
strong diffluence aloft. Moisture remains high across the area and
some locations have received several inches of rain over the past
few days. Given the above, will include severe wording in the
zones and also mention locally heavy rainfall possible tonight.
The upper low moves closer tomorrow so expect much of the same
across the area. Heavy rain and severe storms will again be a
possibility Wednesday afternoon and evening. A few models even
depict a southward moving MCS for northeast portions of the area
tonight into the morning hours. Uncertainty exists in which
locations will see the heaviest rain as convective coverage tomorrow
will likely be driven by what occurs across the region tonight. With
that said, locations from Snyder to Big Spring to Rankin have
received the most rain over the past few days and with more
likely leading to flooding, a Flash Flood Watch will be in effect
through tomorrow.
Temperatures will be held in check over the next few days due to all
the clouds and rain. The upper low moves over the area Thursday with
continued chances for rainfall. Models then show the low slowly
sinking southeast across TX through the weekend. Rain chances will
diminish by the end of the week, but temperatures will be slow to
warm back to normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 77 61 75 / 70 60 60 50
Carlsbad 63 79 60 80 / 40 50 60 30
Dryden 68 84 65 81 / 50 50 60 50
Fort Stockton 65 80 62 77 / 40 50 60 40
Guadalupe Pass 61 74 56 73 / 30 50 50 30
Hobbs 59 75 57 74 / 50 60 60 30
Marfa 53 76 51 74 / 40 40 50 40
Midland Intl Airport 65 79 62 77 / 60 60 60 40
Odessa 65 79 63 77 / 50 60 60 40
Wink 63 81 61 79 / 40 50 60 40
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Wednesday evening for Borden-Glasscock-
Howard-Martin-Midland-Mitchell-Reagan-Scurry-Upton.
&&
44/84/44Hazardous weather outlook, May 31, 1:05 PM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 105 PM CDT TUE MAY 31 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 105 PM CDT TUE MAY 31 2016 /1205 PM MDT TUE MAY 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY AND PERSIST TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL AND FLASH FLOODING COULD ALSO BECOME PROBLEMATIC THIS AFTERNOON AND TONIGHT, ESPECIALLY IN THE EASTERN PERMIAN BASIN WHICH HAS RECENTLY SEEN ALOT OF RAINFALL AND WHERE A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY IN THE BIG BEND AND LOWER TRANS PECOS. ON THURSDAY, THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAINFALL. THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THURSDAY FOR THE EASTERN PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 7:59 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 759 PM CDT TUE MAY 31 2016 TXZ046-047-051-052-010145- HOWARD TX-BORDEN TX-MARTIN TX-DAWSON TX- 759 PM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN... NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 845 PM CDT... AT 758 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FLOWER GROVE...OR 19 MILES SOUTHEAST OF LAMESA...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWN...VEALMOOR...KNOTT...FLOWER GROVE AND ACKERLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3229 10163 3249 10189 3262 10178 3251 10147 TIME...MOT...LOC 0058Z 300DEG 17KT 3251 10177 84
Special weather statement, May 31, 8:32 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 832 PM CDT TUE MAY 31 2016 TXZ058-010215- REEVES COUNTY AND UPPER TRANS PECOS TX- 832 PM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES COUNTY UNTIL 915 PM CDT... AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOYAH...OR 14 MILES SOUTHWEST OF PECOS...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PECOS...TOYAH...PECOS MUNICIPAL AIRPORT AND TOYAH LAKE. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 22 AND 40. LAT...LON 3121 10373 3137 10384 3156 10364 3125 10339 TIME...MOT...LOC 0131Z 237DEG 21KT 3133 10372
Special weather statement, May 31, 8:47 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 847 PM CDT TUE MAY 31 2016 TXZ058-074-010230- REEVES COUNTY AND UPPER TRANS PECOS TX- DAVIS/APACHE MOUNTAINS AREA TX- 847 PM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 930 PM CDT... AT 847 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BALMORHEA...OR 28 MILES SOUTHWEST OF PECOS...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BALMORHEA...VERHALEN...TOYAHVALE...SARAGOSA...BUFFALO TRAIL SCOUT CAMP... BALMORHEA LAKE AND BALMORHEA STATE PARK. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 192 AND 221. LAT...LON 3085 10419 3118 10387 3125 10336 3076 10361 TIME...MOT...LOC 0147Z 271DEG 35KT 3109 10379
Special weather statement, May 31, 9:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 919 PM CDT TUE MAY 31 2016 TXZ058-067-010300- REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX- 919 PM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND CENTRAL REEVES COUNTIES UNTIL 1000 PM CDT... AT 919 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PECOS...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PECOS...TOYAH LAKE...PECOS MUNICIPAL AIRPORT...B F GOODRICH TESTING TRACK AND BARSTOW. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 35 AND 59. LAT...LON 3122 10362 3155 10357 3164 10320 3127 10325 TIME...MOT...LOC 0219Z 272DEG 9KT 3146 10350
Special weather statement, May 31, 9:56 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 956 PM CDT TUE MAY 31 2016 TXZ058-060-061-067-068-075-010345- WINKLER TX-REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX-ECTOR TX- CRANE TX-PECOS TX- 956 PM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRANE...SOUTHEASTERN WINKLER...NORTH CENTRAL PECOS...SOUTHWESTERN ECTOR...WARD AND EASTERN REEVES COUNTIES UNTIL 1045 PM CDT... AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PYOTE...OR 14 MILES SOUTHWEST OF MONAHANS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONAHANS...WICKETT...PYOTE...MONAHANS SANDHILLS STATE PARK...B F GOODRICH TESTING TRACK...ROY HURD MEMORIAL AIRPORT...IMPERIAL...ROYALTY... THORNTONVILLE...GRANDFALLS AND IMPERIAL RESERVOIR. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 61 AND 92. LAT...LON 3126 10325 3165 10319 3168 10272 3122 10261 TIME...MOT...LOC 0256Z 276DEG 31KT 3151 10311
Local storm report, May 31, 10:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1025 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 2 N ODESSA 31.88N 102.37W
05/31/2016 M56.00 MPH ECTOR TX ASOS
A 56 MPH THUNDERSTORM WIND GUST RECORDED AT ODESSA
SCHLEMEYER AIRPORT.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 44 min |
| May 31, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 38 min |
| May 31, 7:45 PM CDT | Special Weather Statement | MAF | Reeves | 45 min |
| May 31, 7:46 PM CDT | Special Weather Statement | MAF | Gaines | 44 min |
| May 31, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 27 min |
| May 31, 7:59 PM CDT | Special Weather Statement | MAF | Howard | 46 min |
| May 31, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 51 min |
| May 31, 8:32 PM CDT | Special Weather Statement | MAF | Reeves | 43 min |
| May 31, 8:47 PM CDT | Special Weather Statement | MAF | Reeves | 43 min |
| May 31, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 45 min |
| May 31, 9:19 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| May 31, 9:52 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 38 min |
| May 31, 9:56 PM CDT | Special Weather Statement | MAF | Ward | 49 min |
| May 31, 10:31 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector | 3 hr |
| May 31, 11:06 PM CDT | Special Weather Statement | MAF | Midland | 39 min |
| May 31, 11:29 PM CDT | Areal Flood Advisory | MAF | Andrews, Martin, Midland | 3 hr |
| May 31, 11:59 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Jun 1, 1:17 AM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Jun 1, 1:46 PM CDT | Special Weather Statement | MAF | Jeff Davis | 59 min |
| Jun 1, 1:52 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jun 1, 1:54 PM CDT | Areal Flood Advisory | MAF | Culberson | 2 hr |
| Jun 1, 2:21 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 54 min |
| Jun 1, 2:23 PM CDT | Special Weather Statement | MAF | Culberson | 52 min |
| Jun 1, 2:37 PM CDT | Special Weather Statement | MAF | Mitchell | 38 min |
| Jun 1, 3:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 31 min |
| Jun 1, 3:40 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 3 hr |
| Jun 1, 3:46 PM CDT | Special Weather Statement | MAF | Scurry | 59 min |
| Jun 1, 3:55 PM CDT | Special Weather Statement | MAF | Brewster | 65 min |
| Jun 1, 3:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| Jun 1, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Jun 1, 5:03 PM CDT | Special Weather Statement | MAF | Winkler | 27 min |
| Jun 1, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 57 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Jun 1, 5:43 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| Jun 1, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| Jun 1, 6:14 PM CDT | Special Weather Statement | MAF | Jeff Davis | 61 min |
| Jun 1, 6:27 PM CDT | Special Weather Statement | MAF | Reeves | 63 min |
| Jun 1, 6:33 PM CDT | Special Weather Statement | MAF | 42 min | |
| Jun 1, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 45 min |
| Jun 1, 6:49 PM CDT | Special Weather Statement | MAF | Jeff Davis | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.